Idaho, 2006

Wildfire in Idaho, August 20 to 31, 2006

August 20 to 31, 2006 · NWS OTX · 1 event in 1 county or zone

The Hughes Fire, centered 23 miles WSW of Porthill, was a lightning caused fire that burned 4,288 acres. The fire burned into the month of September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Hughes Fire, centered 23 miles WSW of Porthill, was a lightning caused fire that burned 4,288 acres. The fire burned into the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 8:51 AM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 8:51 AM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
951 AM PDT SUN AUG 20 2006

.SYNOPSIS...DRY AND VERY WARM TO HOT WEATHER CAN BE EXPECTED THROUGH
MONDAY AS HIGH PRESSURE ALOFT BUILDS OVER THE INLAND NORTHWEST. THE
RIDGE WILL BREAK DOWN RESULTING IN A BRIEF PERIOD OF UNSETTLED
WEATHER MONDAY NIGHT INTO TUESDAY. THEREAFTER...A DRY NORTHWEST FLOW
WILL DOMINATE DURING THE REST OF THE WEEK WITH MORE SEASONAL
TEMPERATURES.

&&

.DISCUSSION...

NEW ZONE UPDATE OUT JUST TO REMOVE MORNING REFERENCES. MORNING 3.9
MICRON SATELLITE IMAGERY SHOWING INTENSE FIRE ACTIVITY ON FIRES IN
CASCADES OVERNIGHT...AS WELL AS A COUPLE OF FIRES IN NORTHERN
OREGON. THEY CHURNED OUT A LOT OF SMOKE OVERNIGHT...SO AREAS OF
SMOKE WILL REMAIN ALL DAY IN THE OKANOGAN VALLEY...AND HAZE WILL
BECOME A PROBLEM THROUGH THE AFTERNOON. WITH 850 MB TEMPS
CONTINUING TO CLIMB AND HEIGHTS RISING THIS AFTERNOON...EXPECT
TEMPERATURES TO TICK UP A FEW DEGREES FROM YESTERDAY IN LINE WITH
CURRENT FORECAST. /FRIES

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 12Z MONDAY. AREAS
OF SMOKE BOTH NEAR THE SURFACE AND ALOFT WILL CONTINUE TO BE THE
MAIN AVIATION CONCERN FOR THE INLAND NORTHWEST DURING THE NEXT 24
HOURS. WHILE HAZY AND/OR SMOKY CONDITIONS WILL BE COMMON AREAWIDE...
LOCAL MVFR VSBY IN AREAS OF SMOKE WILL MOST LIKELY BE ENCOUNTERED
ACROSS THE OKANOGAN VALLEY AND HIGHLANDS. /KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        91  59  94  60  91  57 /   0   0   0  20  20   0
COEUR DALENE  91  51  94  54  91  52 /   0   0   0  20  20  10
PULLMAN        93  50  95  51  90  50 /   0   0   0  20  20   0
LEWISTON       99  60 100  64  96  60 /   0   0   0  20  20   0
COLVILLE       95  51  97  50  96  48 /   0   0   0  20  20  10
SANDPOINT      86  49  90  49  87  49 /   0   0   0  20  20  10
KELLOGG        92  49  95  51  95  52 /   0   0   0  20  20  10
MOSES LAKE     96  52  97  58  94  56 /   0   0  10  20  10   0
WENATCHEE      96  62  96  66  92  61 /   0   0  10  20  10   0
OMAK           96  54  97  58  94  56 /   0   0   0  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 11 AM TO 9 PM MONDAY FOR NORTHERN
       PANHANDLE...COEUR DALENE AREA...IDAHO PALOUSE...CENTRAL
       PANHANDLE MOUNTAINS.
WA...RED FLAG WARNING UNTIL 8 PM MONDAY FOR NORTHEAST BLUE MOUNTAINS.
     RED FLAG WARNING FROM 11 AM TO 8 PM MONDAY FOR LOWER GARFIELD
       AND ASOTIN COUNTIES.
     RED FLAG WARNING FROM 11 AM TO 9 PM MONDAY FOR WASHINGTON
       PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...
       NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE AREA...
       EAST SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE
       PLATEAU.
&&
Hazardous weather outlook, Aug 20, 8:42 AM PST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
942 AM PDT SUN AUG 20 2006

IDZ001>004-WAZ031>038-041>044-211645-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
942 AM PDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR
     LOWER GARFIELD AND ASOTIN COUNTIES
   RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...WASHINGTON
     PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...EAST SLOPES NORTH CASCADES...OKANOGAN
     VALLEY...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT MONDAY FOR
     NORTHEAST BLUE MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING HOT...DRY AND
UNSTABLE CONDITIONS TO THE REGION...ESPECIALLY MONDAY AND MONDAY
EVENING. THE RIDGE IS EXPECTED TO BREAK DOWN WITH A THREAT OF DRY
ISOLATED THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. BREEZY AND
SLIGTLY COOLER CONDITIONS ARE EXPECTED FOR TUESDAY.

IDZ026-027-211645-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER
942 AM PDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING HOT AND DRY
CONDITIONS TO THE REGION. THE RIDGE IS EXPECTED TO BREAK DOWN
WITH A THREAT OF DRY THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.
BREEZY AND SLIGTLY COOLER CONDITIONS ARE EXPECTED FOR TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Boundary/Bonner/ X Nw Kootenai

When
August 20, 12:00 PM PST to August 31, 11:59 PM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532593.